Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

May 17, 20184 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 6:32 PM CDT for 4 counties in South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 6:32 PM CDT (23:32 UTC)
Expired
May 17, 2018, 7:15 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:35 PM CDTTSTM WND GST 591 Ene Mobridge, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:23 PM CDTSevere Thunderstorm WatchSPC10 hr
May 17, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS53 KABR 172332
SVRABR
SDC021-031-041-129-180015-
/O.NEW.KABR.SV.W.0021.180517T2332Z-180518T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
632 PM CDT THU MAY 17 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Corson County in north central South Dakota...
  Western Campbell County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Northwestern Walworth County in north central South Dakota...

* Until 715 PM CDT/615 PM MDT/

* At 631 PM CDT/531 PM MDT/, severe thunderstorms were located along
  a line extending from near Kenel to near New Everets Resort, moving
  east at 20 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. At 6:18 pm CDT, 73 mph wind 
           gusts were reported at the Mobridge airport.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Mobridge, Wakpala, Pollock, Glenham, Mound City, Indian Memorial
  Rec Area, New Everets Resort, Mahto, Revheim Bay Rec Area, Grand
  River Casino, Kenel and Indian Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4565 10002 4543 10007 4540 10066 4580 10070
      4594 10027 4594 10015
TIME...MOT...LOC 2331Z 260DEG 19KT 4580 10048 4543 10038 

HAIL...0.88IN
WIND...70MPH
 
$$

TMT
2 follow-up statements
028 
WWUS53 KABR 172356
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
656 PM CDT THU MAY 17 2018

SDC021-031-041-129-180015-
/O.CON.KABR.SV.W.0021.000000T0000Z-180518T0015Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
656 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN CORSON...SOUTHWESTERN CAMPBELL...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES...

At 656 PM CDT/556 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southwest of Mound City to near Swan
Creek Rec Area, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort,
Revheim Bay Rec Area, Grand River Casino and Indian Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4541 10054 4567 10052 4572 10005 4565 10002
      4543 10007
TIME...MOT...LOC 2356Z 224DEG 14KT 4565 10017 4535 10021 

HAIL...0.88IN
WIND...60MPH
 
$$

serr
499 
WWUS53 KABR 180007
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
707 PM CDT THU MAY 17 2018

SDC021-031-041-129-180017-
/O.EXP.KABR.SV.W.0021.000000T0000Z-180518T0015Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
707 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON...
SOUTHWESTERN CAMPBELL...NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH
COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.

LAT...LON 4541 10054 4567 10052 4572 10005 4565 10002
      4543 10007
TIME...MOT...LOC 0007Z 260DEG 19KT 4566 10010 4536 10014 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 17, 3:55 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
355 PM CDT Thu May 17 2018

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 355 PM CDT Thu May 17 2018

Several rounds of precipitation/thunderstorms are possible in the
short term as a western CONUS trough continues towards the High
Plains. Ejecting shortwave energy will serve as the catalyst for
thunderstorm development this evening across the area, and some of
these storms could become severe along/west of the Missouri River.
This is where the best combination of CAPE, which has climbed above
2000 J/kg this afternoon, and bulk shear of around 30 kts exists.
CAMs are in strong agreement in developing a line of at least broken
convection across western South Dakota by 00Z Friday. Large hail and
damaging winds will be the primary threats. These storms reach the
Missouri River by 04Z, however the environment will have become much
less favorable as MUCAPE values dip to less than 500 J/kg east of
the Missouri. Confidence is low that any storms will be able to
maintain severe limits by midnight, and they may well dissipate
almost entirely as they enter the James River Valley. Have
maintained low POPs across portions of Northeastern SD during the
overnight/Friday morning timeframe for the time being.

A moist atmosphere persists across the area Friday. The Ensemble SA
Table indicates precipitable water values in the 97.5-99 percentile
for this time of year across portions of the CWA from 12Z Friday to
12Z Saturday. Combined this with a slow-moving area of low pressure,
and thunderstorms may produce locally heavy rainfall through this
period. Those that train over the same areas would be of particular
concern. Storm development, after a lull in the morning, appears
most likely on Friday afternoon/evening from the James Valley to
west central MN and southwestward towards Jones county and across
south central SD. Thanks in part to a rebound in CAPE of 1000-2000+
J/kg, some of these storms could be on the strong to severe side.
However, the best shear is displaced to the northwest.

.LONG TERM...(Friday Evening through Thursday)
Issued at 355 PM CDT Thu May 17 2018

To begin the period, an upper level low organizes itself over
Colorado and attempts to move eastward over Kansas/Nebraska. Showers
and sub-severe thunderstorms are likely across a large portion of
the CWA very early Saturday morning into Saturday evening. At which
point, high pressure pushes in forcing the low further south and
east.  Some lingering rain showers are possible in the southeast
boundaries of the CWA through Sunday.

Beyond Sunday, a ridge builds into the region keeping things mostly
dry for Monday and Tuesday.  A 700 mb low in Montana pushes into the
Dakotas Thursday, at which point an associated shortwave off the low
creates another chance of precipitation Thursday into Thursday
night. Temperatures drop to below average for the weekend, but
recover to around or slightly above average for the work week as
warm air advects into the region Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1234 PM CDT Thu May 17 2018

VFR conditions are expected for all terminals, except KMBG
towards the end of the TAF period, which may see some MVFR
ceilings. Potentially severe thunderstorms are expected to move
into KMBG and KPIR this evening. Low level windshear is expected
during the overnight and early morning hours at all TAF sites.
KMBG and KPIR appear to have greater LLWS around midnight, while
the more eastern sites of KABR and KATY hold onto their LLWS until
shortly after sunrise.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Telken
AVIATION...Telken
Hazardous weather outlook, May 17, 3:28 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, May 17, 5:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HEAVY RAIN       4 N LONG LAKE           45.91N 99.21W
05/17/2018  E6.22 INCH       MCPHERSON          SD   PUBLIC

&&

NWS
Local storm report, May 17, 5:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      4 N LONG LAKE           45.91N 99.21W
05/17/2018                   MCPHERSON          SD   PUBLIC

            LOW SPOTS ON ROADS FULL OF WATER, PASTURE
            AND FIELDS FULL OF STANDING WATER.

&&

NWS
Local storm report, May 17, 5:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
542 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LITTLE EAGLE            45.68N 100.80W
05/17/2018  E1.25 INCH       CORSON             SD   PUBLIC

&&

NWS
Local storm report, May 17, 5:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 W HILLSVIEW           45.67N 99.66W
05/17/2018  E1.00 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

NWS
Special weather statement, May 17, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
615 PM CDT THU MAY 17 2018

SDZ003-004-180000-
Campbell SD-Corson SD-
615 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON AND WESTERN
CAMPBELL COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 615 PM CDT/515 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mahto, or 11 miles east of Mclaughlin, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wakpala, Kenel and Mahto.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.

LAT...LON 4568 10021 4560 10062 4580 10073 4595 10050
      4594 10041
TIME...MOT...LOC 2315Z 244DEG 18KT 4575 10059

SERR
Local storm report, May 17, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     JAVA                    45.50N 99.88W
05/17/2018  E60 MPH          WALWORTH           SD   LAW ENFORCEMENT

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:16 AM CDTSpecial Weather StatementABRBuffalo59 min
May 17, 11:02 AM CDTSpecial Weather StatementABRMcPherson43 min
May 17, 1:53 PM CDTSpecial Weather StatementABRMcPherson52 min
May 17, 2:01 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
May 17, 2:45 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningABRMcPherson28 min
May 17, 3:52 PM CDTFlash Flood WarningABRMcPherson4 hr
May 17, 4:00 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
May 17, 4:12 PM CDTSevere Thunderstorm WarningABRMcPherson35 min
May 17, 4:29 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson46 min
May 17, 5:14 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth46 min
May 17, 5:29 PM CDTFlash Flood WarningABRMcPherson4 hr
May 17, 5:34 PM CDTSevere Thunderstorm WarningABRCorson26 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningABRWalworth48 min
May 17, 6:15 PM CDTSpecial Weather StatementABRCampbell45 min
May 17, 6:24 PM CDTSevere Thunderstorm WarningABRCorson, Dewey51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.